Alert archive / North Dakota / Blizzard Watches in 2008

Blizzard Watch 2, NWS Bismarck, ND

December 12, 200832 counties in North Dakota

NWS Bismarck, ND issued this blizzard watch at Dec 12, 2008, 3:57 AM MST for 32 counties in North Dakota. It took effect at Dec 13, 2008, 3:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2008, 3:57 AM MST (10:57 UTC)
In effect from
Dec 13, 2008, 3:00 PM MST
Expired
Dec 12, 2008, 1:45 PM MST
In force
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 121057
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
457 AM CST FRI DEC 12 2008

...MAJOR WINTER STORM TO AFFECT NORTH DAKOTA THIS WEEKEND...

.A POTENT STORM IS EXPECTED TO MOVE ONSHORE ACROSS THE PACIFIC
NORTHWEST THIS AFTERNOON. THIS SYSTEM IS THEN EXPECTED TO
PROGRESS ACROSS THE ROCKIES ON SATURDAY...BEFORE FINALLY MOVING
OUT ACROSS THE PLAINS LATE SATURDAY NIGHT AND DURING THE DAY ON
SUNDAY. AS THIS OCCURS...SNOW IS FORECAST TO DEVELOP ACROSS
WESTERN NORTH DAKOTA EARLY IN THE DAY ON SATURDAY BEFORE SPREADING
EAST ACROSS CENTRAL NORTH DAKOTA DURING THE AFTERNOON AND EARLY
EVENING HOURS. SNOW SHOULD CONTINUE...HEAVY AT TIMES...SATURDAY
NIGHT THROUGH SUNDAY. WHEN ALL IS SAID AND DONE...THE POSSIBILITY
EXISTS FOR ANYWHERE FROM 6 TO 10 INCHES...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. NORTHERLY WINDS WILL ALSO INCREASE SIGNIFICANTLY
DURING THE DAY ON SATURDAY AND CONTINUE INTO SUNDAY. SUSTAINED WIND
SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH...WILL LIKELY
ACCOMPANY THE SNOW. WINDS OF THIS MAGNITUDE WILL LIKELY CREATE
SIGNIFICANT AREAS OF BLOWING AND DRIFTING SNOW...WHICH MAY LEAD TO
A PROLONGED PERIOD OF BLIZZARD CONDITIONS WITH NEAR ZERO
VISIBILITIES. AS A RESULT...TRAVEL MAY BECOME IMPOSSIBLE SATURDAY
AFTERNOON THROUGH SUNDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

FURTHERMORE...VERY COLD TEMPERATURES ARE EXPECTED TO ACCOMPANY
THIS STORM SYSTEM. TEMPERATURES WILL FALL BELOW ZERO BY SATURDAY
NIGHT AND WILL REMAIN AT OR BELOW ZERO THROUGH EARLY NEXT WEEK.
WHEN COMBINED WITH STRONG WINDS...WIND CHILL VALUES WILL DECREASE
TO 25 TO 45 BELOW ZERO BY SUNDAY AND ARE EXPECTED TO CONTINUE
THROUGH MONDAY. 

TRAVEL PLANS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SHOULD BE
RECONSIDERED THIS WEEKEND. IF IT IS ABSOLUTELY NECESSARY TO
TRAVEL...ENSURE THAT YOUR VEHICLE IS EQUIPPED WITH A WINTER
SURVIVAL KIT AND ADVISE OTHERS OF YOUR TRAVEL PLANS. PRIVATE AND
PUBLIC USERS OF THIS INFORMATION ARE URGED TO TAKE THE NECESSARY
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO THE LOCAL
MEDIA AND YOUR NATIONAL WEATHER SERVICE IN BISMARCK FOR THE
LATEST UPDATES ON THIS DEVELOPING WINTER STORM..

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121900-
/O.CAN.KBIS.WS.A.0010.081213T2200Z-081215T0600Z/
/O.NEW.KBIS.BZ.A.0002.081213T2200Z-081215T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
457 AM CST FRI DEC 12 2008 /357 AM MST FRI DEC 12 2008/

...BLIZZARD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
EVENING. THE WINTER STORM WATCH HAS BEEN UPGRADED TO A BLIZZARD
WATCH.

EXPECT 6 TO 10 INCHES OF SNOW AND WINDS OVER 35 MPH FROM LATE
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. WIND CHILLS WILL FALL TO
NEAR 40 BELOW SUNDAY.

TRAVEL MAY BECOME IMPOSSIBLE. IF NECESSARY RECONSIDER TRAVEL
PLANS. CARRY A WINTER SURVIVAL KIT IF YOU MUST TRAVEL. NEVER
LEAVE THE SAFETY OF YOUR VEHICLE IF YOU BECOME STRANDED.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWUS43 KBIS 121746
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1146 AM CST FRI DEC 12 2008

...MAJOR WINTER STORM TO AFFECT NORTH DAKOTA THIS WEEKEND...

.A POTENT STORM IS EXPECTED TO MOVE ONSHORE ACROSS THE PACIFIC
NORTHWEST THIS AFTERNOON. THIS SYSTEM IS THEN EXPECTED TO
PROGRESS ACROSS THE ROCKIES ON SATURDAY...BEFORE FINALLY MOVING
OUT ACROSS THE PLAINS LATE SATURDAY NIGHT AND DURING THE DAY ON
SUNDAY. AS THIS OCCURS...SNOW IS FORECAST TO DEVELOP ACROSS
WESTERN NORTH DAKOTA EARLY IN THE DAY ON SATURDAY BEFORE
SPREADING EAST ACROSS CENTRAL NORTH DAKOTA DURING THE AFTERNOON
AND EARLY EVENING HOURS. SNOW SHOULD CONTINUE...HEAVY AT TIMES...
SATURDAY NIGHT THROUGH SUNDAY. WHEN ALL IS SAID AND DONE...THE
POSSIBILITY EXISTS FOR ANYWHERE FROM 6 TO 10 INCHES...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. NORTHERLY WINDS WILL ALSO
INCREASE SIGNIFICANTLY DURING THE DAY ON SATURDAY AND CONTINUE
INTO SUNDAY. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS UP
TO 50 MPH...WILL LIKELY ACCOMPANY THE SNOW. WINDS OF THIS
MAGNITUDE WILL LIKELY CREATE SIGNIFICANT AREAS OF BLOWING AND
DRIFTING SNOW...WHICH MAY LEAD TO A PROLONGED PERIOD OF BLIZZARD
CONDITIONS WITH NEAR ZERO VISIBILITIES. AS A RESULT...TRAVEL MAY
BECOME IMPOSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY ACROSS
WESTERN AND CENTRAL NORTH DAKOTA.

FURTHERMORE...VERY COLD TEMPERATURES ARE EXPECTED TO ACCOMPANY
THIS STORM SYSTEM. TEMPERATURES WILL FALL BELOW ZERO BY SATURDAY
NIGHT AND WILL REMAIN AT OR BELOW ZERO THROUGH EARLY NEXT WEEK.
WHEN COMBINED WITH STRONG WINDS...WIND CHILL VALUES WILL DECREASE
TO 25 TO 45 BELOW ZERO BY SUNDAY AND ARE EXPECTED TO CONTINUE
THROUGH MONDAY.

TRAVEL PLANS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SHOULD BE
RECONSIDERED THIS WEEKEND. IF IT IS ABSOLUTELY NECESSARY TO
TRAVEL...ENSURE THAT YOUR VEHICLE IS EQUIPPED WITH A WINTER
SURVIVAL KIT AND ADVISE OTHERS OF YOUR TRAVEL PLANS. PRIVATE AND
PUBLIC USERS OF THIS INFORMATION ARE URGED TO TAKE THE NECESSARY
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO THE LOCAL
MEDIA AND YOUR NATIONAL WEATHER SERVICE IN BISMARCK FOR THE
LATEST UPDATES ON THIS DEVELOPING WINTER STORM..

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122200-
/O.CON.KBIS.BZ.A.0002.081213T2200Z-081215T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1146 AM CST FRI DEC 12 2008 /1046 AM MST FRI DEC 12 2008/

...BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING...

A BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING. 

EXPECT 6 TO 10 INCHES OF SNOW AND WINDS OVER 35 MPH FROM LATE
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. WIND CHILLS WILL FALL TO
NEAR 40 BELOW SUNDAY.

TRAVEL MAY BECOME IMPOSSIBLE. IF NECESSARY RECONSIDER TRAVEL
PLANS. CARRY A WINTER SURVIVAL KIT IF YOU MUST TRAVEL. NEVER
LEAVE THE SAFETY OF YOUR VEHICLE IF YOU BECOME STRANDED.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWUS43 KBIS 122045
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CST FRI DEC 12 2008

...MAJOR WINTER STORM TO AFFECT NORTH DAKOTA THIS WEEKEND...

.BLIZZARD CONDITIONS WILL OVERSPREAD WESTERN AND CENTRAL NORTH
DAKOTA LATE SATURDAY AFTERNOON AND EVENING. THE DANGEROUS
CONDITIONS WILL PERSIST INTO LATE SUNDAY NIGHT. SNOWFALL WILL
GENERALLY BE BETWEEN 4 AND 8 INCHES. WINDS SATURDAY NIGHT AND
SUNDAY WILL BE 30 TO 40 MPH WITH POSSIBLE GUSTS TO 45 MPH. SUNDAY
MORNING TEMPERATURES WILL START OUT IN THE SINGLES DIGITS AND WILL
THEN FALL TO 5 BELOW BY NIGHTFALL. CONSEQUENTLY WIND CHILLS WILL
RANGE FROM 35 TO 45 BELOW SUNDAY AND SUNDAY NIGHT. DURING THE
STORM VISIBILITIES MAY DROP TO ZERO IN THE OPEN COUNTRYSIDE...AND
SOME ROADS MAY BECOME BLOCKED BY DRIFTS.

TRAVEL PLANS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SHOULD BE
RECONSIDERED THIS WEEKEND. IF IT IS ABSOLUTELY NECESSARY TO
TRAVEL...ENSURE THAT YOUR VEHICLE IS EQUIPPED WITH A WINTER
SURVIVAL KIT AND ADVISE OTHERS OF YOUR TRAVEL PLANS. NEVER LEAVE
THE SAFETY OF YOUR VEHICLE IF YOU BECOME STRANDED. PRIVATE AND
PUBLIC USERS OF THIS INFORMATION ARE URGED TO TAKE THE NECESSARY
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO THE LOCAL
MEDIA AND YOUR NATIONAL WEATHER SERVICE IN BISMARCK FOR THE LATEST
UPDATES ON THIS DEVELOPING WINTER STORM.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130445-
/O.UPG.KBIS.BZ.A.0002.081213T2200Z-081215T0600Z/
/O.NEW.KBIS.BZ.W.0003.081213T2200Z-081215T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
245 PM CST FRI DEC 12 2008 /145 PM MST FRI DEC 12 2008/

...BLIZZARD WARNING IN EFFECT FROM 4 PM CST /3 PM MST/ SATURDAY
TO MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 4 PM CST /3 PM MST/ SATURDAY TO
MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT.

EXPECT 4 TO 8 INCHES OF SNOW AND WINDS OVER 35 MPH FROM LATE
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. WIND CHILLS WILL FALL TO
NEAR 40 BELOW SUNDAY AFTERNOON.

TRAVEL MAY BECOME IMPOSSIBLE. IF NECESSARY RECONSIDER TRAVEL
PLANS. CARRY A WINTER SURVIVAL KIT IF YOU MUST TRAVEL. NEVER
LEAVE THE SAFETY OF YOUR VEHICLE IF YOU BECOME STRANDED.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

RSL

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this blizzard watch went out at Dec 12, 2:21 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 12, 2:21 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
321 AM CST FRI DEC 12 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM
RUN TO RUN. A WARM FRONT IS CURRENTLY ACROSS EAST CENTRAL NORTH
DAKOTA WITH TEMPS WEST OF THE FRONT RANGING FROM 9 DEGREES AT
JAMESTOWN AND BISMARCK TO 23 DEGREES AT WILLISTON. THE FRONT WILL
MOVE EAST TODAY LEAVING THE FORECAST AREA IN THE WARM SECTOR AND
WILL SEE THE LAST OF THE ABOVE NORMAL TEMPERATURES TODAY. BY
SATURDAY AFTERNOON A SURFACE LOW WILL BE IN WESTERN NEBRASKA AND
COLD ARCTIC AIR WILL BEGIN MOVING INTO THE STATE FROM CANADA. A
STRONG SURFACE PRESSURE GRADIENT AND STRONG COLD AIR ADVECTION
WILL HELP PUSH THE SURFACE WINDS UP WHILE MOISTURE ADVECTION OVER
THE COLD SURFACE SHOULD SET UP A GOOD SNOW EVENT. TOTAL SNOWFALL
OF 6 TO 10 INCHES WITH SOME HIGHER AMOUNTS ARE LIKELY. APPEARS THE
MOST SNOW WILL FALL FROM WATFORD CITY EAST THROUGH CARRINGTON.
WILL UPGRADE THE WINTER STORM WATCH TO A BLIZZARD WATCH DUE TO THE
STRONG WINDS...SNOW...AND BLOWING SNOW. BLIZZARD CONDITIONS ARE
LIKELY FROM LATE SATURDAY THROUGH SUNDAY EVENING. TEMPERATURES
WILL LIKELY BEGIN FALLING ON SATURDAY...AND SHOULD CONTINUE TO
FALL THROUGH SUNDAY NIGHT. SUBZERO TEMPERATURES AND WINDS WILL
DROP THE WIND CHILL INDEX AROUND 40 BELOW MOST AREAS BY SUNDAY
AFTERNOON.

.LONG TERM...MONDAY THROUGH FRIDAY...

MODELS/ENSEMBLES DIFFER SLIGHTLY IN THEIR HANDLING OF THE WESTERN
U.S. POSITIVELY TILTED MIDDLE/UPPER LEVEL TROUGH. THE 00 UTC ECMWF
CARRIES LOWER HEIGHTS OFF SHORE NORTHERN CALIFORNIA...WHILE THE 00
UTC GFS CALLS FOR DOWNSTREAM EJECTION OF WEAK SHORTWAVES INTO THE
NORTHERN PLAINS AS THE TROUGH REMAINS LESS POSITIVELY TILTED. THE
MAIN IMPLICATION OF THIS FUNDAMENTAL FLOW DIFFERENCE IS IN PHASING
BETWEEN SOUTHERN STREAM SHORTWAVES AND IMPULSES REVOLVING AROUND THE
POLAR VORTEX OVER THE CANADIAN MARITIMES. AT THIS POINT...HAVE NO
PHYSICAL REASONING FOR FAVORING ONE SOLUTION OVER THE OTHER...SO
WILL FOLLOW A BLEND OF THE TWO ALONG WITH THE 00 UTC GEFS MEAN.

REGARDLESS OF FLOW/PHASING...TEMPERATURES ARE EXPECTED TO BE BELOW
AVERAGE FOR THE ENTIRE PERIOD...WITH COLD ARCTIC AIR SLIDING INTO
THE REGION BEHIND THE WEEKEND WINTER STORM HAVING DIFFICULTY
MODIFYING WHILE OVER FRESH SNOW DURING THE SHORTEST DAYS OF THE
YEAR. IT IS WORTH NOTING THAT WIND CHILLS WILL REMAIN DANGEROUSLY
COLD THROUGH MONDAY...WELL AFTER THE MODERATE/HEAVY SNOWFALL HAS
PROGRESSED EASTWARD.

&&

.AVIATION...

A WARM FRONT ORIENTED NORTH-SOUTH EXTENDS THROUGH THE CENTRAL
DAKOTAS THIS MORNING...BUT ASSOCIATED SNOWFALL HAS MOVED EAST OF
JAMESTOWN WHERE MVFR CEILINGS ARE POSSIBLE TODAY. EXPECT SOME
LINGERING CLOUDS IN THE VICINITY OF THE FRONT...BUT CONDITIONS
SHOULD BE LARGELY VFR UNTIL SNOW MOVES INTO THE STATE BEGINNING
SATURDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

TSW/SCHECK
Hazardous weather outlook, Dec 11, 2:15 PM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CST THU DEC 11 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
315 PM CST THU DEC 11 2008 /215 PM MST THU DEC 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW SHOWERS WILL CONTINUE ACROSS CENTRAL NORTH DAKOTA
THURSDAY AFTERNOON AND INTO THE NIGHT WITH ADDITIONAL
ACCUMULATIONS OF LESS THAN ONE INCH. ROADS WILL BE SLIPPERY
ACROSS WESTERN AND CENTRAL NORTH DAKOTA AS THE SNOW MELT FROM
WEDNESDAY HAS REFROZE...MAKING ROADWAYS AND BRIDGES ICY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH IS IN EFFECT FOR ALL OF WESTERN AND CENTRAL
NORTH DAKOTA FROM 4 PM CST...3 PM MST...SATURDAY AFTERNOON THROUGH
MIDNIGHT CST...11 PM MST...SUNDAY NIGHT. SNOW WILL BEGIN IN
WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND SPREAD EAST THROUGH
THE EVENING. SNOWFALL WILL CONTINUE THROUGH SUNDAY NIGHT WITH
STORM TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES WITH LOCALLY
HIGHER AMOUNTS. NORTHERLY WINDS WILL ALSO INCREASE SATURDAY
AFTERNOON AND INTO THE NIGHT...REMAINING STRONG THROUGH SUNDAY.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 50 MPH ARE
EXPECTED...CREATING AREAS OF SIGNIFICANT BLOWING AND DRIFTING
SNOW...WITH NEAR BLIZZARD CONDITIONS POSSIBLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH SUNDAY NIGHT.
TRAVEL WILL LIKELY BECOME IMPOSSIBLE SATURDAY AFTERNOON THROUGH
SUNDAY NIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. FURTHERMORE...
TEMPERATURES WILL FALL BELOW ZERO BY SATURDAY NIGHT ACROSS WESTERN
AND CENTRAL NORTH DAKOTA AND REMAIN BELOW ZERO THROUGH EARLY NEXT
WEEK. WHEN COMBINED WITH STRONG WINDS...WIND CHILLS VALUES WILL
FALL TO 30 TO 45 BELOW ZERO BY SUNDAY MORNING...AND CONTINUE INTO
MONDAY. OVERNIGHT LOW TEMPERATURES OF 15 TO 20 BELOW ZERO...WITH
THE COLDEST TEMPERATURES IN NORTHWEST NORTH DAKOTA...ARE EXPECTED
SUNDAY NIGHT AND MONDAY NIGHT. COLD TEMPERATURES WILL CONTINUE
TUESDAY AND INTO WEDNESDAY MORNING...WITH WIND CHILL VALUES OF 20
TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND VISIBILITY TO
THE NATIONAL WEATHER SERVICE IN BISMARCK SATURDAY AND SUNDAY.

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 1:45 PM MSTBlizzard WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more57 hr

Nearby

Blizzard Watches in North Dakota, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.